U.S. Virgin Islands, 2017

Flash Flood and Flood in U.S. Virgin Islands, August 7 to 8, 2017

August 7 to 8, 2017 · NWS SJU · 2 events in 1 county or zone

A strong upper-level trough in combination with a tropical wave produced heavy showers and strong thunderstorms across most of the USVI.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A strong upper-level trough in combination with a tropical wave produced heavy showers and strong thunderstorms across most of the USVI.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 7, 5:02 PM AST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 7, 5:02 PM AST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
502 PM AST Mon Aug 7 2017

.SYNOPSIS...Upper low north of the islands will continue to move
west into the Hispaniola later today. At low levels, a tropical
wave located between the Leeward islands and the USVI will
continue to move west across the forecast area. These two features
will create favorable conditions for the development of scattered
to numerous showers with thunderstorms across the local islands.

&&

.SHORT TERM...After a morning with mostly sunny skies across most
of the islands, showers and thunderstorms started to develop
across the western interior and northwest sections of Puerto Rico.
The heaviest rainfall was observed over Ciales, San Sebastian and
Moca. An area of showers with thunderstorms were affecting the
U.S. Virgin Islands, Vieques and Culebra. The combination of an
upper level trough with a Tropical Wave are responsible for this
activity. As the night progress, numerous showers with
thunderstorms are expected across mainly the eastern half of
Puerto Rico. Flash flooding cant be rule out as these showers
moves very slowly.

.LONG TERM...From previous discussion, no major changes. An area
of drier and more stable conditions will move over the local
region between late Wednesday through early Thursday. On Thursday
moisture associated to the Invest 99L will begin to reach our
local forecast area. This feature has the potential to generate
squally weather across our region. Moisture associated to this
tropical wave will linger for the most part of the incoming
weekend. Another tropical wave is expected to reach our local
forecast area on Monday followed by a strong high pressure on
Tuesday.

&&

.AVIATION...SHRA/TSRA across the interior and western sections of PR
will continue through at least 23z, tempo MVFR conds are possible
over the PR terminals. A tropical wave moving across the local area
is expected to result in SHRA/TSRA across the region through late
Tuesday. Low level winds expected to continue ESE at 10-15 kts with
higher gusts in SHRA/TSRA.

&&

.MARINE...Scattered to numerous showers with thunderstorms will
continue to affect the coastal waters through Wednesday. This
activity will result in hazardous marine conditions. Refer to
marine weather statements/warnings for latest information. Seas up
to 6 feet and winds up to 20 knots are expected over the local
waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  89  80  90 /  80  40  40  40
STT  80  89  80  90 /  80  50  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...FC
LONG TERM....FC
AVIATION...DS
Hazardous weather outlook, Aug 7, 5:15 AM AST, 13 hours 29 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
439 AM AST lunes 7 de agosto de 2017

AMZ710>745-PRZ001>013-080845-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
439 AM AST lunes 7 de agosto de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y esta noche

.Tronadas...Existe probabilidad de tronadas con lluvia fuerte y
rafagas de viento esta tarde a traves de sectores del oeste e
interior de Puerto Rico.

.Inundaciones...Lluvias mas fuertes resultaran en inundaciones
urbanas y de riachuelos.

.Trombas marinas...Trombas marinas breves son posibles a traves de
las aguas del Atlantico y aguas cercanas de la costa del Canal de
Mona.

.Viento...Vientos sostenidos en exceso de 20 mph son posibles a
traves de sectores de las aguas del Atlantico.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para la costa norte y suroeste central de Puerto Rico.

.Calor...Humedades relativas tipicas de la temporada resultaran en
indices de calor de 102 a 107 grados las planicies de Puerto Rico.

.Dias dos a siete...martes a domingo

Riesgo moderado de corrientes marinas continuara hasta el jueves y
el sabado. Se esperan indices de calor aumentando sobre 102 grados
todos los dias en las areas mas bajas. Existe gran probabilidad de
tronadas en el oeste e interior de Puerto Rico todos los dias.
Inundaciones urbanas y de riachuelos pudieran resultar con estas
tronadas.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observados a reportar fuertes vientos, inundaciones
y corrientes marinas a la oficina del Servicio Nacional de
Meteorologia en San Juan.

AMZ715-725-VIZ001-002-080845-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
439 AM AST lunes 7 de agosto de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y esta noche

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para gran parte de la costa de Santa Cruz excepto en el
oeste y algunas areas de San Thomas.

.Calor...Valores de humedad relativa tipicos de la temporada
resultaran en indices de calor de 102 a 107 grados a traves de la
mayor parte de las areas mas bajas de las Islas Virgenes americanas.

.Dias dos a siete...martes a domingo

El riesgo moderado de corrientes marinas continuara hasta el jueves
y luego sabado. Se espera que los indices de calor aumenten sobre
102 grados en las tardes en las areas mas bajas.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observados a reportar fuertes vientos y corrientes
marinas a la oficina del Servicio Nacional de Meteorologia en San
Juan.

In the hours before

Special weather statement, Aug 7, 3:46 PM AST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service San Juan PR
346 PM AST MON AUG 7 2017

VIZ001-072115-
St.Thomas...St. John.. and Adjacent Islands-
346 PM AST MON AUG 7 2017

...A STRONG THUNDERSTORM IS AFFECTING SAINT JOHN...

At 344 PM AST, a strong thunderstorm was located over St John. the
storm is slowly drifting to the north. Winds in excess of 30 mph are
possible with this storm. Sudden waterspout are possible with this
activity.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1832 6487 1828 6489 1834 6493 1833 6493
      1830 6500 1833 6497 1834 6508 1838 6506
      1840 6497 1836 6493 1837 6492 1836 6484
      1833 6484 1837 6475 1833 6465
TIME...MOT...LOC 1944Z 037DEG 0KT 1833 6477

CAM
Special weather statement, Aug 7, 4:36 PM AST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service San Juan PR
436 PM AST MON AUG 7 2017

PRZ002-072130-
Northeast-
436 PM AST MON AUG 7 2017

...A STRONG THUNDERSTORM WILL AFFECT HUMACAO...RIO GRANDE...
FAJARDO...NAGUABO AND CEIBA MUNICIPALITIES...

At 435 PM AST, a strong thunderstorm was located over water
approaching the municipality of Ceiba. This storm will move inland
and will affect these municipalities throguh at least 530 pm AST.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Naguabo, Ceiba, Roosevelt Roads, Aguas Claras, Duque, Daguao, Pena
Pobre and Rio Blanco.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1828 6562 1825 6562 1826 6561 1825 6561
      1825 6558 1824 6560 1823 6560 1824 6558
      1821 6560 1824 6563 1823 6564 1820 6563
      1821 6566 1819 6569 1818 6569 1819 6573
      1818 6574 1822 6583 1829 6580
TIME...MOT...LOC 2035Z 240DEG 0KT 1819 6562

fc
Special weather statement, Aug 7, 5:25 PM AST, 1 hour 19 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
436 PM AST lunes 7 de agosto de 2017

PRZ002-072130-
Noreste-
436 PM AST lunes 7 de agosto de 2017

...UNA FUERTE TRONADA AFECTARA HUMACAO...RIO
GRANDE...FAJARDO...NAGUABO Y CEIBA...

A las 435 PM AST, una fuerte tronada estaba localizada sobre las
aguas aproximandose el municipio de Ceiba. Esta tronada se movera
hacia tierra adentro y afectara estos municipios hasta por lo menos
las 530 PM AST.

Vientos en exceso de 40 mph son posibles con esta tronada.

Localidades impactadas incluyen...Naguabo, Ceiba, Roosevelt Roads,
Aguas Claras, Duque, Daguao, Pena Pobre y Rio Blanco.

LLUVIAS TORRENCIALES ESTAN OCURRIENDO CON ESTA TORMENTA Y PODRIAN
CAUSAR INUNDACIONES LOCALIZADAS. NO INTENTE CONDUCIR SU VEHICULO A
TRAVES DE CARRETERAS INUNDADAS.

RAYOS FRECUENTES ESTAN OCURRIENDO CON ESTA TROMENTA. LOS RAYOS
PUEDEN CAER A 10 MILLAS DE DISTANCIA DE UNA TRONADA. BUSQUE REFUGIO
SEGURO DENTRO DE UN EDIFICIO O VEHICULO.

FC/GL

The radar

The San Juan radar (TJUA), 138 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, St. John

When
August 7, 6:44 PM AST to August 8, 12:45 AM AST
Where
St. John County, 4.26 mi W of St John to 4.27 mi W of St John
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
18.332, -64.795

Law enforcement reported North Shore Road Closed near the Ferry Dock Station due to flooding.

Flood, St. John

When
August 7, 8:53 PM AST to August 8, 12:45 AM AST
Where
St. John County, 4.01 mi W of St John to 3.98 mi W of St John
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.331, -64.791

Tennis court and starfish area flooded. Phone lines down along Route 10 near Centerline Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in U.S. Virgin Islands in 2017Every state in 2017This day in weather historyWarnings in U.S. Virgin Islands, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718917, 718918.